Virginia, 2023Damaging Winds in Virginia, July 29, 2023
July 29, 2023 · NWS RLX · 2 events in 1 county or zone
Afternoon thunderstorms outrunning a cold front led to several strong to severe storms in southwest Virginia. Downed trees were observed in Dickenson County as a result of passing storms, but quickly departed to the south and east as the frontal boundary approached the southern coalfields.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms outrunning a cold front led to several strong to severe storms in southwest Virginia. Downed trees were observed in Dickenson County as a result of passing storms, but quickly departed to the south and east as the frontal boundary approached the southern coalfields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 29, 3:16 PM EST, 6 minutes earlier.
Area forecast discussion, Jul 29, 3:16 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
416 PM EDT Sat Jul 29 2023
.SYNOPSIS...
Thunderstorms possible ahead of a cold front this afternoon.
Dry, cooler, and less humid with high pressure early in the
work week. Another system for the end of the work week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 410 PM Saturday...
No grid updates at this time, but Severe T-storm Watch 570 is
now in effect for our far southern counties. The Heat Advisory
was also trimmed from some of the counties on the northern side,
where dry air working in from the north has allowed heat index
values to drop under 100 degrees. Will plan to let the remainder
of the Advisory ride until expiration at 6pm.
As of 125 PM Saturday...
A remnant outflow boundary from morning convection is noted roughly
between Huntington and Elkins at this hour with dew points in the
mid 70s pooled along it. Seeing some cumulus towers go up in this
vicinity with temperatures in the upper 80s yielding a couple
thousand MLCAPE despite rather poor mid-level lapse rates. With pre-
frontal flow turning a little more westerly, this should continue to
slowly drift south over the next couple hours. Expect to see
convection blossom significantly with the approach of a cold front,
the leading edge of which is indicated by a substantial cool air
stratocumulus field and wind shift currently approaching the Middle
Ohio Valley. Given the speed of this feature, the risk for severe
storms has lowered for our northwestern counties, some of which
where FROPA has already occurred. Generally expect FROPA in the
Charleston area in the next 2-3hrs with drier dew points working
into even our southern counties by late this afternoon. Deep layer
shear with this activity will be rather weak, 20-25KTs so would
expect mainly multi-cellular convection focused at the stronger
forcing immediately along the cold front. The primary severe threat
will be damaging wind gusts, with cold pool amalgamation or core
drops given the propensity for updrafts to become water loaded in
this environment. Think the threat for significant heavy rainfall
across our northeast has diminished where flash flood guidance is
the most suppressed by recent rainfall, but could still see some
isolated high water issues across the south where guidance is higher.
With faster than expected FROPA, drier air working in across the
north will knock down heat index values across the northern portion
of the heat advisory well before the 6 PM expiration time. This
could be trimmed early, contingent on operations tempo with
convection this afternoon.
Given the speed of the front, would expect most convection to be
clear of the forecast area by early this evening, but couldn't rule
out a stray shower across the north with the approach of a weak
shortwave.
The boundary layer will be moist heading into daybreak Sunday with
light winds. Expect at least patchy fog to develop, especially in
those areas that see measurable rain today.
Once any morning fog burns off, Sunday should turn into a very nice
day with highs across the lowlands in the mid 80s with dew points in
the mid 60s. An isolated shower near the mountains will be possible
in the afternoon, but most remain dry.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM Saturday...
Models are showing a short wave moving through Sunday night,
but disagree if enough moisture will remain behind the front
for any precipitation. Some models are showing enough moisture
in the northern mountains, aided by some orographic lift, so
will keep a slight chance in that area.
A surface high pressure system will build over the area for
Monday and Monday night. This will allow for dry weather with
a warm afternoon and an unseasonably cool night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1205 PM Saturday...
A surface high pressure system will remain over the area for
Tuesday into Wednesday. The flow aloft will remain out of the
northwest. This will allow for dry weather with warm afternoons
and cool nights.
A warm front will push northward across the area on Thursday,
allowing for some showers and thunderstorms. Models show a cold
front pushing into the region from the northwest on Friday,
providing showers and thunderstorms. Models differ on the
timing of this front and especially on how quickly it will move
south of the region. Some models hang the front over the region
into Saturday, while others push it south of the area Friday
night. Therefore, confidence in chances of precipitation on
Saturday are low.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 125 PM Saturday...
Diurnal cumulus/towering cumulus continues to blossom in the warm
sector ahead of an approaching cold front at this hour. Expect an
uptick in convection when the cold front currently noted along the
Ohio River catches up to a remnant outflow boundary noted from
roughly HTS to EKN. BKW/CRW/EKN could see a few hours of VCTS with
the aforementioned warm sector activity, but any activity along the
cold front will likely be 1-2 hours at best. Convection largely
exits to the south by 00Z this evening.
In the post frontal environment overnight, boundary layer saturation
is expected amid light winds. There is some uncertainty in how
quickly clouds clear out, but at least patchy valley fog can be
expected for most locations. Have coded up IFR impacts for all
terminal except HTS for now. Any fog that does develop dissipates
through 13Z.
Winds generally west-southwesterly 8-12KTs ahead of the front,
turning west-northwesterly 10-15KTs behind it this afternoon,
becoming calm overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: AMD for TEMPO TS likely this afternoon. Fog
formation overnight may vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H H H L L
HTS CONSISTENCY H H H H H H H H H H H L
BKW CONSISTENCY M M H H H H H H H H L L
EKN CONSISTENCY M M M M M H H H H M M M
PKB CONSISTENCY H H H M H H H H H H H L
CKB CONSISTENCY H H H M M H H H H H H L
AFTER 18Z SUNDAY...
IFR possible in valley fog Monday and Tuesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 6 PM EDT this evening for WVZ005-006-
013>016-018-024>029.
OH...None.
KY...Heat Advisory until 6 PM EDT this evening for KYZ103-105.
VA...None.
&&
SYNOPSIS...FK/RPY/JP
NEAR TERM...FK/JP
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JPHazardous weather outlook, Jul 29, 3:11 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
411 PM EDT Sat Jul 29 2023
WVZ030-039-040-517-519>526-302015-
Lewis-Upshur-Barbour-Northwest Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
411 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for portions of northeast,
northern and southeast West Virginia.
.DAY ONE...Tonight.
Thunderstorms are possible this afternoon, and a few may be on the
strong side. The primary threats are damaging winds and locally
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ103-105-WVZ005-006-013>016-018-024>029-302015-
Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Roane-Calhoun-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-
411 PM EDT Sat Jul 29 2023
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central, southern and western West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Thunderstorms are possible this afternoon, and a few may be on the
strong side. The primary threats are damaging winds and locally
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101-102-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-
302015-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-Doddridge-Harrison-Taylor-
411 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central, northern and
western West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ515-516-518-302015-
Northwest Raleigh-Southeast Raleigh-Southeast Fayette-
411 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for portions of southeast West
Virginia.
.DAY ONE...Tonight.
Strong to severe thunderstorms are possible this afternoon. The
primary threats are damaging winds and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-302015-
Dickenson-Buchanan-McDowell-Wyoming-
411 PM EDT Sat Jul 29 2023
...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Strong to severe thunderstorms are possible this afternoon. The
primary threats are damaging winds and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 29, 2:41 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
341 PM EDT Sat Jul 29 2023
WVZ033-292000-
McDowell WV-
341 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southeastern
McDowell County through 400 PM EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of War, or 14 miles east of Grundy, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gary, War, Anawalt, Elbert, Cucumber, and Jenkinjones.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3724 8172 3724 8174 3726 8175 3727 8176
3729 8181 3738 8178 3732 8137 3732 8140
3727 8142 3727 8145 3725 8148 3726 8150
3723 8151 3721 8156 3720 8167
TIME...MOT...LOC 1941Z 289DEG 28KT 3734 8185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LTCLocal storm report, Jul 29, 3:04 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
404 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg 1 SSE War 37.29N 81.68W
07/29/2023 McDowell WV 911 Call Center
Tree down blocking both lanes of Rocket Boys
Drive below High Rocks.
&&
JPThunderstorm Wind, Dickenson
- When
- July 29, 3:22 PM EST
- Where
- Dickenson County, 0.55 mi E of Clinchco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 37.170, -82.360
Several trees were blown down in Clinchco and blocked both lanes of Dickenson Highway.
Thunderstorm Wind, Dickenson
- When
- July 29, 3:35 PM EST
- Where
- Dickenson County, 1.1 mi W of Nealy Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -82.370
A few trees were downed outside the town of Clintwood. This occurred on Dickenson Highway between Squirrel Camp Road and Dante Mountain Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107015, 1107017.